Texas, 2014

High Wind in Texas, June 5, 2014

June 5, 2014 · NWS LUB · 1 event in 1 county or zone

Late this evening, the remnants of a high-based thunderstorm tracked across southern Terry County and produced damaging winds with a heat burst. An employee with Lyntegar Electric Cooperative reported at least 16 power poles were toppled from near Wellman northeast toward Brownfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this evening, the remnants of a high-based thunderstorm tracked across southern Terry County and produced damaging winds with a heat burst. An employee with Lyntegar Electric Cooperative reported at least 16 power poles were toppled from near Wellman northeast toward Brownfield. A Texas Tech University West Texas Mesonet station located two miles south of Brownfield recorded a ten-minute period of severe wind gusts as high as 77 mph. The heat burst that accompanied these damaging winds pushed the temperature from 88 to 96 degrees in the span of ten minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 5:25 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 5:25 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT THU JUN 5 2014

.AVIATION...
SURFACE WINDS WILL INCREASE THIS EVENING AT KLBB DUE TO A LOW
LEVEL JET FORMING AGAIN. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ACROSS COLORADO AND MOVE INTO THE EASTERN TEXAS PANHANDLE
LATE TONIGHT INTO EARLY FRIDAY MORNING BUT IS FORECAST TO REMAIN
NORTH OF THE KCDS TERMINAL. A SURFACE TROUGH FORMING WEST OF THE
REGION ON FRIDAY WILL ALLOW WINDS TO BECOME BREEZY BY THE
AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT THU JUN 5 2014/

SHORT TERM...
SLIGHT COOLING SPREAD IN BEHIND THE OUTFLOW/FRONTAL BOUNDARY TODAY.
IT HAS BEEN HEATING UP SOME ALONG AND SOUTH OF THE BOUNDARY NOW
SLOWLY LIFTING NORTH FROM AROUND O'DONNELL THROUGH POST TO WHITE
RIVER LAKE. AIRMASS THROUGH THE LOWER HALF OF THE ATMOSPHERE REMAINS
A BIT SHORT OF SIGNIFICANT MOISTURE. SHORT TERM RAP SOLUTION...
HOWEVER...HAS INSISTED ON BREAKING THUNDERSTORMS OUT ALL DAY NEAR
ABOVE-MENTIONED BOUNDARY WHICH GIVEN THE HIGH MOISTURE BASE AND VERY
WARM TEMPERATURES ALOFT CERTAINLY IS NOT A GIVEN. WE WILL HOLD TO A
CONDITIONAL LOW CHANCE FOR THUNDER IN THIS ZONE DURING THE EVENING
WHICH WOULD GIVE POTENTIAL FOR LOCALLY STRONG WIND GUSTS. A BETTER
CHANCE FOR THUNDER TONIGHT WOULD FOLLOW THE PATH OF PROJECTED MCS
FROM SOUTHEAST COLORADO THROUGH THE EASTERN PANHANDLE WHICH COULD
LEAD TO ADDITIONAL OUTFLOWS AND THUNDER DEVELOPMENT POSSIBLY EDGING
INTO OUR NORTHEAST ZONES BY OR SHORTLY AFTER MIDNIGHT. THIS SYSTEM
IS EXPECTED TO LAY ANOTHER FRONT/OUTFLOW BOUNDARY ON OUR DOOR-STEP
OVER THE SOUTHERN PANHANDLE BY TOMORROW MORNING WITH A MORE MOIST
SOUTHEAST LOW LEVEL FLOW PROBABLY PRECEDING ANOTHER ROUND OF
MCS-TYPE STORMS FROM VICINITY RATON MESA OR SANGRE DE CHRISTI
TOWARDS OUR AREA LATE TOMORROW. MINUSCULE TEMPERATURE CHANGES FOR
TOMORROW FOLLOWING ANOTHER VERY MILD NIGHT TONIGHT. RMCQUEEN

LONG TERM...
THE FOCUS CONTINUES TO REVOLVE AROUND IMPROVING THUNDERSTORM CHANCES
THIS WEEKEND AS SEVERAL MINOR SHORTWAVE TROUGHS GRAZE THE REGION AND
A QUASI-STATIONARY FRONT LINGERS IN/NEAR THE AREA.

INITIALLY...FRIDAY NIGHT...ONE PASSING UPPER LEVEL DISTURBANCE MAY
SUPPORT THE DEVELOPMENT OF A MCS ACROSS THE TEXAS PANHANDLE. IT
CURRENTLY APPEARS THE BEST CHANCES MAY RESIDE TO OUR NORTH...BUT
THERE IS AT LEAST A CHANCE THE COMPLEX COULD CLIP OUR FAR NORTHERN
ZONES...AND WE HAVE RAISED POPS INTO THE CHANCE CATEGORY THERE FOR
THIS POSSIBILITY. BETTER AND MORE WIDESPREAD THUNDER CHANCES SHOULD
THEN MATERIALIZE LATE SATURDAY AS THE OUTFLOW REINFORCED SURFACE
BOUNDARY EDGES SOUTHWARD AND ANOTHER SUBTLE UPPER LEVEL DISTURBANCE
APPROACHES. ALTHOUGH DETAILS REGARDING THE LOCATION OF THE MESOSCALE
FEATURES WILL HAVE TO BE IRONED OUT ON A DAY-TO-DAY BASIS...THERE
APPEARS A GOOD SHOT OF ANOTHER MCS MOVING THROUGH THE REGION
SATURDAY NIGHT. THE MEDIUM RANGE NWP TENDS TO FAVOR THE
NORTHERN/NORTHEASTERN ZONES FOR THIS MCS...AND WE HAVE RAISED POPS
WELL INTO THE CHANCE CATEGORY...THOUGH IF THE 12Z NAM IS
CORRECT...THE FRONT AND CONVECTION WILL BE SHIFTED FURTHER SOUTH
INTO OUR CENTRAL/SOUTHERN ZONES. YET ANOTHER SHORTWAVE TROUGH IS
THEN EXPECTED TO APPROACH FROM THE WEST ON SUNDAY...AND WITH THE
FRONT/OUTFLOW LIKELY TO OUR SOUTH...THE MOIST UPSLOPE FLOW AND
UPPER DISTURBANCE SHOULD SUPPORT ANOTHER GOOD CHANCE OF
THUNDERSTORMS TO CLOSE OUT THE WEEKEND. MODEST INSTABILITY AND
IMPROVING DEEP LAYER SHEAR THROUGH THE WEEKEND WILL SUPPORT STRONG
TO SEVERE THUNDERSTORMS. ADDITIONALLY...INCREASING PWATS WILL
SUPPORT A RISK OF LOCALLY HEAVY RAINFALL.

THUNDERSTORM CHANCES MAY GRADUALLY WANE ON MONDAY BEHIND THE
DEPARTING DEEPENING UPPER TROUGH AND EVEN THOUGH NORTHWEST FLOW
ALOFT WILL PREVAIL...LOW LEVEL CONDITIONS MAY BECOME UNFAVORABLE
FOR ANY MOUNTAIN CONVECTION TO OUR WEST TO PERSIST INTO THE SOUTH
PLAINS. GIVEN THIS...WE HAVE TEMPERED BACK POPS MONDAY AND MONDAY
NIGHT...THOUGH WE HAVE MAINTAINED A MINIMAL THUNDER MENTION FOR
MOST AREAS THROUGH 00Z TUESDAY. UPPER LEVEL RIDGING WILL THEN TRY
AND BUILD BACK THIS WAY FROM NORTHWEST MEXICO...THOUGH ONE OR MORE
DISTURBANCES ROUNDING ITS NORTHERN PERIPHERY COULD PERHAPS
IMPROVE STORM CHANCES LOCALLY. CONFIDENCE ON IF/WHEN STORM CHANCES
WOULD PEAK NEXT WEEK IS LOW...AND HAVE KEPT THE POPS BELOW
MENTIONABLE LEVELS FROM MONDAY NIGHT ONWARD.

TEMPERATURES WILL BE TRENDING DOWNWARD SLIGHTLY SATURDAY /ASSUMING
THE COLD FRONT IS NOT WELL AHEAD OF SCHEDULE/...WITH A NICE COOL
DOWN TO BELOW AVERAGE TO CLOSE OUT THE WEEKEND...BEHIND THE
FRONT/OUTFLOW. A GRADUAL WARMING TREND SHOULD FOLLOW NEXT WEEK AS
THE RIDGE ATTEMPTS TO BUILD BACK...THOUGH THE GFS DOES ADVERTISE A
WEAK FROPA TOWARD THE VERY END OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  95  65  89  61 /  20  20  40  20  50
TULIA         67  95  67  88  63 /  20  10  30  20  50
PLAINVIEW     69  94  69  92  64 /  20  10  20  20  40
LEVELLAND     68  96  69  95  66 /  20  10  20  20  30
LUBBOCK       71  97  70  96  67 /  20  10  10  20  30
DENVER CITY   67  97  68  99  67 /  20  10  10  20  20
BROWNFIELD    66  96  69  97  67 /  20  10  10  20  20
CHILDRESS     73  99  72  95  68 /  20  10  30  20  50
SPUR          72  97  71  96  68 /  20  10  10  20  30
ASPERMONT     73 100  73  99  70 /  20  10  10  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 5, 10:36 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT THU JUN 5 2014

TXZ021>044-061645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1136 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING...MAINLY
EAST OF A LINE FROM TAHOKA TO PADUCAH. THESE STORMS COULD TURN
SEVERE WITH WIND GUSTS OF 58 MPH OR GREATER AND PERHAPS MARGINALLY
SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SEVERE STORMS WILL AGAIN BE POSSIBLE BY FRIDAY EVENING
GENERALLY IN THE FAR SOUTHERN TEXAS PANHANDLE. BETTER CHANCES FOR
STORMS WILL THEN ENCOMPASS ALL OF THE OUTLOOK AREA THIS WEEKEND AS
A FRONTAL BOUNDARY MEANDERS OVER THE REGION. SEVERE THUNDERSTORMS
WILL BE POSSIBLE...ESPECIALLY DURING THE EVENING HOURS ON SATURDAY
AND SUNDAY. THEREAFTER...THE PROBABILITY OF HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Special weather statement, Jun 5, 7:14 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT THU JUN 5 2014

TXZ039-060145-
YOAKUM-
814 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF DENVER CITY...MOVING NORTHEAST
AT 25 MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3295 10306 3296 10307 3306 10307 3321 10298
      3306 10267 3295 10271
TIME...MOT...LOC 0114Z 210DEG 20KT 3294 10301
Special weather statement, Jun 5, 7:42 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
842 PM CDT THU JUN 5 2014

TXZ039-060215-
YOAKUM-
842 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DENVER CITY...MOVING NORTHEAST AT 20 MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3296 10295 3305 10300 3329 10260 3326 10259
      3295 10259
TIME...MOT...LOC 0142Z 239DEG 18KT 3300 10285

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Terry

When
June 5, 8:13 PM CST to 8:50 PM CST
Where
Terry forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$32,000
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510544.